Furosemide and Spironolactone

Male 57 with HCM.

After a AF episode in September 2015 I went through a range of tests that highlighted HCM. I'm awaiting implantation of a ICD and have been prescribed Furosemide (40mg) and Spironolactone (25mg)  as diuretics.

They seam to do the job but the side effects are quite debilitating. I'm told I will get used to these.... eventually.

Is there anyone else in a similar predicament? How are they getting on with the side effects? Will I ever get off these things? 

15 Replies

  • I've been on both of these at one time ..following a one off bout of heart failure. Now just on furosemide . I can't recall any side effects but I had so much going on at that time I could have missed them ! 

    What sort of problems are you having ?


  • Thanks for getting back to me.

    I guess the best way to explain it is like the early stages of flu – aching joints, fuzzy head, mild diarrhea, and tiredness. It’s only my second day – but I was wondering if these symptons would go away.


    Did you drink alcohol when you were on these tabs. It does say it should be avoided!

  • No,  I didn't drink alcohol. Not that it worried me as more than one glass of wine and I'm finished ....

    As for your symptoms, I wonder if it is simply your body getting used to losing so much fluid and that things may adjust in time as you indicated . Perhaps check again with your GP if this continues.


  • Talking  to the consultant I see at the Hypertension Centre about side effects I have had from medications he said of Spironolactone, that is one that you certainly would not want to be on. He had gone into cardiac arrest and had several heart attacks on his way to hospital and that is one of his meds. But as with all drugs we are affected differently.

  • Hi Seasider,

    Thanks for that. It must be handy having someone you can talk to about these things. I have found it near impossible to talk to human being about these things 9Just Doctors and Consultants!).

  • Diuretics for some reason do not suit me and give me pelvic area pain possibly from my prostate. Several were tried and my urine out went right down when on them.

  • Seasider18, I think this drug may be the main culprit for my mums issues. Fuzzy head, runny nose, confused, tiredness and feeling like her head does not belong to her if you get my drift. I have told her to request a different drug.

  • I hope that she gets one that suits her and helps her.

  • There are alternatives to furosimide. I was prescribed it to get rid of fluid (congestive heart failure) and after three days had pains in my kidneys and some of the symptoms you have listed. I was then given epleronone and that seems to be OK for me. Epleronone is a potassium saver and I think that is important and I take a magnesium supplement to offset the diuretic effects.

  • Hi Philologus,

    Thanks for replying.

    I hate taking medication and find it very depressing that I am required to be drugged up. My hope is that, eventually, my heart is made stronger so that I can reduce my meds.

    How long have you been on diuretics?

  • Spironolactone is a potassium sparing diuretic and furosemide a "loop diuretic" so they help you get rid of excess fluid in different ways. I would get back to your GP if things don't settle as he could do blood tests to check your potassium for example.

  • I was put on spironolactone last may after a five days stint in hospital, I had some fluid retention ankles and lungs and heart rate was too  high.   I have had furosemide since my first stay in hospital of 12 days in 2014 when I had heart failure and excessive fluid (2  stone of it).

    When I left hospital in 2014 I was told I had AF so had other drugs as well, I took the furosemide for a few weeks but then took them only when I felt I needed them if ankles swelled a little but only if this was really needed.  Now take them very rarely.   

    In May I was taking both of these drugs (I was told that spironolactone acts more on fliud on the heart, kidneys and liver).    I took  these for 4 weeks, they afected my eyes, they became dry and irritated and started to make me feel a little spaced out (difficult to explain but walking around I just did not feel quite with it).  Spoke to my heart failure nurse and she said these are symptoms of taking them and stopped me taking them.   Still have the furoseimide as a standby if needed.

    cheers Cassie

  • Cassie, that's how my mum feels. Did you have any other side effects like runny nose, confused, tiredness, dizziness? Thank you x

  • Hi Plainjane

    I may have felt a bit dizzy at times, but the AF can cause that, I do have the odd dizzy spell now and again. The drugs may cause this sometimes or not drinking enough water. As I was only on them for 4 weeks I think I would have become worse. It is so difficult at times to tell whether it is the AF or the drugs that cause these problems, I also have to take a cancer drug as I had breast cancer in 2014, which adds more side effects. Hope your Mum is okay but I would query with her GP about the spironolactone if she is taking it.


  • Hi Cassie,

    Thanks for that. I hope you are better now.

    I have the nettle rash which I am dulling down with Piriton but apart from that it appears to be doing it's job.

    This board is amazing - I have learned more from here than I have talking to the medical professionals!

    Thanks again


You may also like...